Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 37, NWS Lincoln, IL

July 7, 2008McLean County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 7, 2008, 3:15 AM CDT for McLean County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 3:15 AM CDT (08:15 UTC)
Expired
Jul 7, 2008, 7:03 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County McLean County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:00 AM CDTHEAVY RAIN 1.791 N (Bmi)Bloomington Ar, IL5-HOUR TOTAL
Jul 7, 7:00 AM CDTHEAVY RAIN 2.781 N Cooksville, ILCOCORAHS REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 070821
FFWILX
ILC113-071415-
/O.NEW.KILX.FF.W.0037.080707T0815Z-080707T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
315 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MCLEAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 915 AM CDT.

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER MCLEAN COUNTY. DOPPLER     
  RADAR HAS ESTIMATED 2.5 INCHES OF RAIN SINCE 2 AM.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THIS 
AREA. LOCALIZED RAINFALL AMOUNTS WILL LIKELY RANGE FROM 3 TO 5 
INCHES BY 6 AM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH 
FLOODING...ESPECIALLY IN LOW SPOTS AND UNDERPASSES ALONG AREA ROADS. 
AREAS WITH POOR DRAINAGE WILL ALSO LIKELY SEE FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BLOOMINGTON...
COOKSVILLE...DOWNS...HUDSON...LEXINGTON...NORMAL AND TOWANDA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4068 8864 4037 8865 4040 8901 4063 8903

$$

SHIMON
1 follow-up statement
000 
WGUS73 KILX 071203
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
702 AM CDT MON JUL 7 2008

ILC113-071212-
/O.CAN.KILX.FF.W.0037.000000T0000Z-080707T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCLEAN-
702 AM CDT MON JUL 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MCLEAN
COUNTY...

THE FLASH FLOODING HAS SUBSIDED. THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED FOR CENTRAL MCLEAN COUNTY. LIGHT RAIN WILL 
CONTINUE FOR A COUPLE MORE HOURS...SO SOME MINOR FLOODING OF 
TRADITIONAL LOW SPOTS MAY LINGER THROUGH 8 OR 9 AM.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 8864 4037 8865 4040 8901 4063 8903

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:18 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 6, 11:18 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1118 PM CDT SUN JUL 6 2008

.DISCUSSION...
ISSUED 830 PM CDT SUN JUL 6 2008

LATEST SFC MAP INDICATING WEAK WARM FRONT ACRS MO INTO SRN IL
WHICH SHOULD LIFT NORTH OVERNIGHT AS A COLD FRONT CURRENTLY
OVR NW WISCONSIN SWWD THRU THE ERN DAKOTAS SLIPS SOUTHEAST.
LARGE THUNDERSTORM COMPLEX WHICH FORMED ACRS NW IOWA LATE
THIS AFTN WAS EXPCTD TO TRACK ESE INTO ERN IOWA BUT HAS
STAYED MORE ON AN EASTERLY TRAJECTORY ACRS NRN IOWA...AT
LEAST FOR NOW. CORFIDI VECTORS STILL SUGGEST ANY STORMS
WHICH REGENERATE ACRS N-CNTRL IA OVERNIGHT WL TRACK ESE
AFFECTING MAINLY THE NORTHERN THIRD OF THE FCST AREA.

00Z ILX SOUNDING SHOWING OTHER THAN SOME MID LVL MOISTURE
THE PROFILE WAS STILL RATHER DRY WITH A FAIRLY DECENT CAP
IN PLACE. THE COMBINATION OF LOW AND MID LVL WARM ADVECTION
AND MOISTURE TRANSPORT LATE TNT INTO MONDAY MRNG ALONG AND
NORTH OF WEAK WARM FRONT SHOULD BE ENOUGH TO KICK OFF AT
LEAST SCATTERED CONVECTION ACRS THE AREA. CURRENT ZONES
HANDLING THE EVENING TRENDS WELL...SO OTHER THAN SOME MINOR
ADJUSTMENTS TO HOURLY TEMP AND DEW POINT GRIDS...NO EVENING
UPDATE WL BE NEEDED.

SMITH

&&

.AVIATION...
ISSUED 1110 PM CDT SUN JUL 6 2008

CONVECTION CHANCES AND COVERAGE OVERNIGHT CONTINUES TO BE THE MAIN
FORECAST CHALLENGE. SMALL CLUSTER OF STORMS ACRS EAST CENTRAL IOWA
TRACKING EAST SHOULD STAY JUST NORTH OF PIA AND BMI BUT AM CONCERNED
ABOUT ADDL DVLPMT AT THE SRN END OF THE COMPLEX WHICH MAY SHIFT THE
AREA OF STORMS A BIT FURTHER SOUTHEAST INTO OUR NRN FCST AREA. AREA
OF STORMS HAS SHOWN A DECREASING TREND AS IT MOVES ACRS EXTREME
ERN IOWA AS IT ENCOUNTERS A FAIRLY SUBSTANTIAL WARM LAYER DEPICTED
ON THE DVN AND ILX SOUNDINGS THIS EVENING. HOWEVER...STILL QUITE
A BIT OF INSTABILITY ABOVE 850 MB AND SOME OF THAT WL BE REALIZED
DURING THE ERLY MRNG HOURS WITH SCT CONVECTION...ESP ACRS THE
NRN TAF SITES. WL INCLUDE A TEMPO GROUP FOR A COUPLE OF HOURS AT
PIA AND BMI TO TAKE INTO ACCOUNT A MORE SELY TRACK TO THE CURRENT
CLUSTER OF STORMS. MAIN THREAT WITH THESE STORMS WILL BE WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

FURTHER EAST AND SOUTH THE PICTURE BECOMES A BIT MORE COMPLICATED
WITH THE LATEST SFC ANALYSIS INDICATING THE BEST MOISTURE CONVERGENCE
HAS SHIFTED INTO EASTERN IL AHEAD OF A WEAK WARM FRONT OVR SW IL.
WL MAKE A LAST MINUTE DECISION ON THE RMDR OF THE TAF SITES FOR
THE OVERNIGHT HOURS AS WHETHER TO INCLUDE A TEMPO GROUP OR VCTS.
WITH THE INCREASE IN LOW LVL MOISTURE...FOG AND HAZE WL LIMIT
VISIBILITIES OVERNIGHT IN ADDITION TO ANY CONVECTION WHICH MAY
PASS THROUGH. AT THIS POINT...IT APPEARS THE NORTHERN FCST AREA WL
SEE SOME PATCHY MVFR VSBYS IN FOG/HZ. SCATTERED CONVECTION CHANCES
WILL HOLD AT LEAST THRU THE MID MORNING HOURS MONDAY BEFORE THE
WARM FRONT SHIFTS NORTHEAST OF THE AREA BY AFTN. WL CARRY VCTS
ACRS THE NORTH IN THE MRNG AND THEN KEEP THE REMAINDER OF THE
PERIOD DRY. SFC WNDS WL BE LIGHT SELY TNT WL BECOME SW BY LATE
MONDAY MORNING WITH A FEW GUSTS APPRCHG 20KTS DURING THE AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 301 PM CDT SUN JUL 6 2008

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
COLD FRONT CURRENTLY EXTENDS FROM CENTRAL MINNESOTA TO A SURFACE LOW
AROUND OMAHA...WITH A WARM FRONT THEN EXTENDING EASTWARD THROUGH
SOUTHERN IOWA AND INTO WESTERN ILLINOIS. THIS BOUNDARY MAY BECOME
THE FOCUS FOR THUNDERSTORM DEVELOPMENT OUT WEST BEFORE MIDNIGHT...
WITH CONVECTION THEN MOVING EASTWARD AND SOUTHEASTWARD ON THE
EASTERN FLANK OF THE PLAINS UPPER RIDGE. WITH THIS IN MIND WILL
INDICATE SOME CHANCE POPS TONIGHT ACROSS THE WESTERN HALF OF THE
FORECAST AREA. THIS ACTIVITY SHOULD CONTINUE INTO THE REMAINDER OF
THE AREA MONDAY MORNING BEFORE WEAKENING IN THE AFTERNOON.

THE NEXT ROUND OF THUNDERSTORMS WILL THEN REDEVELOP TO THE WEST
AGAIN OVER IOWA. ALTHOUGH THE MEAN UPPER FLOW WILL FAVOR MORE OF AN
EASTERLY STORM MOVEMENT RATHER THAN SOUTHEASTERLY...THE COLD FRONT
WILL BE ON THE MOVE AND SHOULD PROVIDE AN ADDITIONAL FOCUS FOR
DEVELOPMENT FURTHER SOUTH. POPS GO UP TO LIKELY IN THE NORTHWEST ON
TUESDAY AS THE FRONT MOVES IN DURING PEAK HEATING TUESDAY AFTERNOON
AND CONTINUES TO JUST SOUTH OF THE AREA BY WEDNESDAY MORNING. WILL
HAVE LIKELY POPS FOR THE CENTRAL AND SOUTHEAST TUESDAY NIGHT ALONG
THE FRONT...THEN CHANCE POPS IN THE SOUTHEAST ON WEDNESDAY IN CASE
THE FRONT ENDS UP A LITTLE SLOWER THAN CURRENTLY FORECAST.

THE POTENTIAL WILL EXIST FOR SEVERE STORMS LATE MONDAY NIGHT IN THE
NORTH WITH MCS ACTIVITY THAT DEVELOPS OVER IOWA AND MOVES EAST...BUT
THE HIGHER RISK OF SEVERE WILL BE WITH THE FRONT TUESDAY AFTERNOON
AND EVENING. CAPE VALUES AHEAD OF THE FRONT SHOULD REACH AROUND
2500-3000 J/KG...AND ALTHOUGH SOME CAPPING WILL BE AROUND DUE TO THE
SEASONABLY WARM TEMPERATURES ALOFT...MECHANICAL LIFT ALONG THE
FRONTAL BOUNDARY SHOULD BE SUFFICIENT FOR DEEP SUSTAINED UPDRAFTS.
THE MAIN THREATS WILL BE WET MICROBURSTS AND MODERATELY LARGE HAIL.
ANY MORE SPECIFICS REGARDING THE SEVERE THREAT ARE STILL DIFFICULT
TO PIN DOWN AT THIS TIME DUE TO THE POSSIBLE EFFECTS OF EARLIER
CONVECTION MONDAY NIGHT AND EARLY TUESDAY BEFORE REGENERATION OCCURS
ALONG THE FRONT TUESDAY AFTERNOON.

LONG TERM...THURSDAY THROUGH SUNDAY...
RELATIVELY QUIET PERIOD EXPECTED LATE THIS WEEK INTO EARLY NEXT
WEEK. THE FRONT THAT MOVES THROUGH TUESDAY NIGHT AND WEDNESDAY
SHOULD COME TO A HALT FAR ENOUGH TO OUR SOUTH TO PRECLUDE
MENTIONABLE POPS THURSDAY AND THURSDAY NIGHT. BY FRIDAY...THE UPPER
FLOW FLATTENS OUT AND BEGINS A TREND TOWARD TROUGH WEST AND RIDGE
EAST. WILL SHOULD ALLOW THE OLD COLD FRONT TO RETURN NORTHWARD AND
MAY PROVIDE A FOCUS FOR CONVECTION ON FRIDAY...BUT WILL KEEP POPS IN
THE SLIGHT CHANCE RANGE SINCE IT STILL NOT CLEAR HOW FAR SOUTH THE
FRONT WILL PENETRATE ON THURSDAY. AFTER THE WARM FRONT PASSES...
TEMPERATURES AT THE SURFACE AND ALOFT WILL WARM UP QUITE A BIT.
HIGHS 90-95 SHOULD BE PLENTIFUL NEXT WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 3:17 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN JUL 6 2008

ILZ027>031-036>038-040-041-071100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO NORTH CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ047-049-050-071100-
CASS-MORGAN-SCOTT-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ042>046-048-051>057-061>063-071100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT...MAINLY
NORTH OF I-70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE POTENTIAL FOR
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ066>068-071>073-071100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS ON MONDAY.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY NIGHT...AS
A COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. HEAVY RAIN
WILL BE POSSIBLE...WITH THE POTENTIAL FOR MINOR FLOODING.

STORM CHANCES WILL CONTINUE ON WEDNESDAY AS THE FRONT LINGERS NEAR
SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:32 AM CDTAreal Flood AdvisoryILXFulton, Peoria, Tazewell3 hr
Jul 7, 3:55 AM CDTFlash Flood WarningILXChampaign, DeWitt, McLean, Piatt3 hr
Jul 7, 4:37 AM CDTFlash Flood WarningILXColes, Douglas3 hr
Jul 7, 5:50 AM CDTFlash Flood WarningILXMoultrie3 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.